aka Gastrointestinal Gutwrencher 003
Last updated 28th July 2011
A 28 year old man, originally from Somalia, presents to the emergency department having been unwell for the past week or so. He complains of poor appetite and tiredness, and is particularly concerned that his eyes have turned yellow. On examination he has icteric sclera and a tippable mildly tender liver.
His ‘LFTs’ (with reference ranges) are:
Bilirubin 185 (3-17 umol/L)AST 1610 (5-35 IU/L)ALT 1635 (5-35 IU/L)ALP 220 (30-300 IU/L)GGT 75 (11-51 IU/L)Albumin 38 (35-50 g/L)INR 1.5 (0.8-1.2)
Q1. Describe the LFTs.
There is hyperbilirubinemia and markedly raised ALT/AST (“transaminitis”), with relatively normal ALP and GGT. This is suggestive of a ‘hepatocellular’ or ‘hepatitic’ picture, rather than a cholestatic picture. The elevated INR of 1.5 is consistent with liver synthetic dysfunction.
Overall, this suggests liver failure due to hepatitis.
Q2. What causes need to be considered?
Important causes of hepatitis include the following (although some, such as hepatitis A, do not result in liver failure):
- viruses — Hepatitis virues A to E; HSV, EBV, CMV
- drugs and toxins — e.g. paracetamol, halothane, isoniazid, Amanita mushrooms, herbal medicines.
- alcoholic hepatitis
- non-alcoholic steatohepatitis and acute fatty liver of pregnancy (unlikely in this case!)
- ischemic hepatitis, veno-occlusive disease and Budd-Chiari syndrome
- autoimmune hepatitis
An exhaustive search, involving numerous investigations, for the above causes was fruitless. Furthermore, the patient denies any of the usual risk factors for hepatitis (e.g. drug use, risky sexual practices, tattoos, blood transfusions etc.), does not drink alcohol and has not left Australia for 15 years. He denies taking any medications and has no significant past medical problems. However, he has been in contact with another Somalian who also had yellow eyes.
Q3. What question should you specifically ask a person from East Africa or the Middle East who presents with an LFT profile similar to this?
“Do you use khat?”
The chewing of khat leaves (Catha edulis) is a widespread recreational custom in East Africa and the Arabian Peninsula. Leaves are chewed for several minutes and then placed into the cheek as the juice is slowly swallowed. The plant contains the alkaloids cathine and cathinone, which have amphetamine-like stimulant properties.
The use of khat may not be considered a drug or a herbal medicine by the patient.
Q4. Why is this important?
The toxic effects of khat include:
- sympathomimetic effects due to increased release of dopamine and other neurotransmitters from presynaptic neuronal storage.
- overdose may result in:
- psychosis with visual hallucinations and mania
- cardiac dysrhythmias
- altered sensorium
- chronic use may result in:
- myocardial infarction and ischemic cardiomyopathy
- oral carcinomas
- hepatitis (acute or chronic)
That’s right, hepatitis.
Repeated use of khat may result in multiple episodes of subclinical hepatitis, eventually resulting in chronic liver disease. However, acute severe hepatotoxicity can occur even in the absence of chronic liver disease. A high concentration of cathionine may be detected in liver tissue at biopsy.
Q5. What is the prognosis?
Patients with khat-induced hepatoxicity may develop acute liver failure due to multilobar necrosis. This may ultimately require liver transplantation, or failing that, result in death.
The person that this case-based Q&A was inspired by ultimately received a liver transplant.